MS Views and News Be empowered with MS views and news. To receive The MS BEACON e-Newsletter, CLICK HERE - -

Please visit our MS learning channel on YouTube, which provides hundreds of MS videos presented by MS Experts across the USA, from many of our recorded education programs. Archived here: www.youtube.com/msviewsandnews -- Additionally, please visit our Social media platforms: Facebook, Twitter, and Instagram

Important Resources for the MS community are found on the left side of this blog.

Disclaimer: 'MS Views and News' DOES NOT endorse any products or services found on this blog. It is up to you to seek advice from your healthcare provider. The intent of this blog is to provide information on various medical conditions, medications, treatments, for your personal knowledge and to keep you informed of current health-related issues. It is not a substitute for the advice of your physician. Should you or your family members have any specific medical problem, seek medical care promptly.

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~


Wednesday, August 5, 2015

Gilenya (fingolimod): Drug Safety Communication - FDA Warns About Cases of Rare Brain Infection (PML)

August 4, 2015

ISSUE:
FDA is warning that a case of definite progressive multifocal leukoencephalopathy (PML) and a case of probable PML have been reported in patients taking Gilenya (fingolimod) for multiple sclerosis (MS). These are the first cases of PML reported in patients taking Gilenya who had not been previously treated with an immunosuppressant drug for MS or any other medical condition. As a result, information about these recent cases is being added to the drug label.


BACKGROUND: Gilenya is an immunomodulator shown to benefit patients with relapsing forms of MS. This type of MS causes attacks or relapses, which are periods of time when symptoms get worse. Immunomodulators alter the immune system to reduce inflammation. PML is a rare and serious brain infection caused by the John Cunningham (JC) virus. The JC virus is a common virus that is harmless in most people but can cause PML in some patients who have weakened immune systems, including those taking immunosuppressant drugs.

In an August 2013 Drug Safety Communication, FDA reported that a patient developed PML after taking Gilenya. PML could not be conclusively linked to Gilenya in this case because prior to Gilenya treatment the patient had been treated with an immunosuppressant drug that can cause PML and during Gilenya treatment the patient had received multiple courses of intravenous corticosteroids, which can weaken the immune system.

RECOMMENDATION: Patients taking Gilenya should contact their health care professionals right away if they experience symptoms such as new or worsening weakness; increased trouble using their arms or legs; or changes in thinking, eyesight, strength, or balance. Patients should not stop taking Gilenya without first discussing it with their health care professionals. Health care professionals should stop Gilenya and perform a diagnostic evaluation if PML is suspected. See the Drug Safety Communication for additional recommendations.

No comments: